Texas, 2005

Ice Storm in Texas, December 7 to 8, 2005

December 7 to 8, 2005 · NWS HGX · 3 events in 3 counties and zones

2 inches of ice covered bridges and roads across the three counties. One indirect fatality and two indirect injuries occurred in a car accident just east of Millican in Brazos County.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

0.1 to 0.2 inches of ice covered bridges and roads across the three counties. One indirect fatality and two indirect injuries occurred in a car accident just east of Millican in Brazos County. Power lines were either sagging or completely down due to ice which lead to scattered power outages. Numerous vehicle accidents in Burleson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Dec 7, 10:05 PM CST, 15 minutes earlier.

Area forecast discussion, Dec 7, 10:05 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1005 PM CST WED DEC 7 2005

.DISCUSSION...
SENT ANOTHER ZONE UPDATE FOR A FREEZE WARNING FOR THE COASTAL SW
COUNTIES. THIS IS BECAUSE IT IS THE FIRST SIGNIFICANT FREEZE
OF THE SEASON FOR THIS AREA. OTHER AREAS HAVE ALREADY SEEN A FREEZE.
ARCTIC FRONT MAKING BETTER SOUTH PROGRESS THAN EAST LEADING TO AN
E-W TEMP GRADIENT ACROSS THE AREA. PRECIP HAS BEEN FOCUSED ACROSS
THE NW AND N COUNTIES AND IT LOOKS LIKE THIS IS WHERE THE FOCUS WILL
REMAIN TONIGHT. COULD SEE SOME VERY LIGHT PRECIP DEVELOP FURTHER
SOUTH LATER...BUT IT SHOULD ALMOST BE A DRIZZLE AND SCT IF IT
OCCURS. 33
&&

.PREV DISCUSSION (843 PM)...
NEED TO UPDATE A FEW PRODUCTS...SO WILL BE BRIEF FOR NOW.
FREEZING TEMPERATURES HAVE ADVECTED INTO SE TX A LITTLE QUICKER THAN
FORECAST...ALSO A BAND OF MODERATE RAIN HAS DEVELOPED OVER THE PAST
HOUR JUST SW OF BURLESON...BRAZOS...AND WASHINGTON COUNTIES. THIS
HAS PROMPTED ME TO UPGRADE THE ADVISORY TO A WARNING ACROSS THE NW
COUNTIES...WHERE IS NOW LOOKS LIKELY SOME AREAS WILL GET A TENTH OF
AN INCH OF ZR. ALSO EXPANDED THE ADVISORY TO THE SE BECAUSE THE COLD
AIR IS MOVING IN A LITTLE FASTER AND IT LOOKS LIKE A FEW MORE
COUNTIES HAVE THE THREAT OF SOME LIGHT FREEZING RAIN TONIGHT BEFORE
THE PRECIP ENDS. RIGHT NOW...RADAR TRENDS SHOW MOST OF THE PRECIP
WILL MOVE ACROSS THE W/NW AND NE COUNTIES.

WHEN I UPDATE THE ZONES IN THE NEXT HALF HOUR WILL MAKE SOME
ADJUSTMENTS TO LOWER MIN TEMPS 2-3 DEGREES ACROSS SOME AREAS. MAY
ALSO ADJUST POPS A LITTLE...TO GO LOWER IN THE SW AND COAST.       33

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      26  39  23  45  30 /  60  20  10  10  10
HOUSTON (IAH)              33  40  29  45  35 /  60  30  10  10  10
GALVESTON (GLS)            43  48  36  46  43 /  40  40  10  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WINTER STORM WARNING UNTIL 6 AM THURSDAY FOR THE FOLLOWING
     ZONES: BRAZOS...BURLESON...GRIMES...MADISON...AND WASHINGTON.

TX...WINTER WEATHER ADVISORY UNTIL 6 AM THURSDAY FOR THE FOLLOWING
     COUNTIES: AUSTIN...COLORADO...HOUSTON...MONTGOMERY...POLK...
     SAN JACINTO...TRINITY...WALKER...WALLER

TX...FREEZE WARNING THROUGH 9 AM THURSDAY FOR MATAGORDA...JACKSON...
     AND WHARTON.

GM...SMALL CRAFT ADVISORY UNTIL 6 AM FRIDAY FOR THE FOLLOWING ZONES:
     GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
     FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...AND WATERS FROM
     HIGH ISLAND TO FREEPORT OUT 20 NM.

&&
Hazardous weather outlook, Dec 7, 4:10 PM CST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
410 PM CST WED DEC 7 2005

TXZ163-164-176>179-195>200-210>214-226-227-235>238-081300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
410 PM CST WED DEC 7 2005

...WINTER WEATHER ADVISORY IN EFFECT FOR THE FAR NORTHERN COUNTIES
OF SOUTHEAST TEXAS TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
TEXAS.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR
BRAZOS...BURLESON...GRIMES...HOUSTON...MADISON...AND WASHINGTON
COUNTIES FROM 6 PM TONIGHT UNTIL 6 AM THURSDAY.

TEMPERATURES ARE EXPECTED TO FALL BELOW FREEZING ACROSS THE
ADVISORY AREA THIS EVENING...BEGINNING IN THE CALDWELL AND BRYAN
COLLEGE STATION AREAS BETWEEN 6 AND 8 PM AND OVER THE REST OF THE
ADVISORY AREA BY AROUND MIDNIGHT. PERIODS OF LIGHT RAIN WILL
CHANGE OVER TO FREEZING RAIN AS THE TEMPERATURES FALL BELOW
FREEZING. A LIGHT GLAZING OF ICE IS EXPECTED TO DEVELOP ON
BRIDGES...OVERPASSES...AND OTHER ELEVATED ROAD SURFACES. LITTLE OR
NO ACCUMULATION OF ICE IS EXPECTED ELSEWHERE.

READINGS IN THESE AREAS WILL REMAIN BELOW FREEZING FOR 4 TO 8 HOURS
TONIGHT.

TEMPERATURES MAY DROP BELOW FREEZING AS FAR SOUTH AS A COLUMBUS TO
HUNTSVILLE TO TRINITY LINE BY EARLY THURSDAY MORNING. RAIN COULD MIX
WITH FREEZING RAIN IN THESE AREAS BY LATE TONIGHT...BUT NO TRAVEL
PROBLEMS ARE ANTICIPATED AT THIS TIME.

.DAY TWO...THURSDAY AND THURSDAY NIGHT

THE COMBINATION OF GUSTY WINDS AND TEMPERATURES IN THE 30S WILL
PRODUCE WIND CHILLS OF 15 TO 30 DEGREES OVER SOUTHEAST TEXAS DURING
THE DAY THURSDAY.

TEMPERATURES ARE EXPECTED TO FALL BELOW FREEZING FROM EARLY THURSDAY
EVENING THROUGH MID MORNING FRIDAY (AROUND 15 HOURS) FOR THE
NORTHERN COUNTIES OF SOUTHEAST TEXAS. FURTHER SOUTH...FOR THE AREAS
NORTH OF INTERSTATE 10...AROUND 10 TO 15 HOURS OF SUBFREEZING
TEMPERATURES ARE EXPECTED THURSDAY NIGHT AND EARLY FRIDAY MORNING.
THE INLAND PORTIONS OF THE COASTAL COUNTIES WILL SEE 1 TO 2 HOURS OF
SUBFREEZING TEMPERATURES EARLY FRIDAY MORNING.

RESIDENTS SHOULD BEGIN TAKING PRECAUTIONS TO PROTECT
PLANTS...PETS...AND THE ELDERLY. PIPES MAY ALSO NEED TO BE
PROTECTED...ESPECIALLY ACROSS NORTHERN AREAS.

.DAYS THREE THROUGH SEVEN...FRIDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 ice storm. Local standard time, as filed.

Ice Storm, Brazos

When
December 7, 10:20 PM CST to December 8, 4:00 AM CST
Where
Brazos forecast zone
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
30.661, -96.302 (the zone’s center; the record gives no point)

Ice Storm, Burleson

When
December 7, 10:20 PM CST to December 8, 4:00 AM CST
Where
Burleson forecast zone
Property damage
$60,000
Reported by
LAW ENFORCEMENT
Coordinates
30.493, -96.621 (the zone’s center; the record gives no point)

Ice Storm, Washington

When
December 7, 10:20 PM CST to December 8, 4:00 AM CST
Where
Washington forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
30.215, -96.403 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482793, 5482794, 5482795.